Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 48, NWS State College, PA

September 1, 2018Lancaster County, York County, Pennsylvania

NWS State College, PA issued this river flood warning at Sep 1, 2018, 4:51 AM EDT for Lancaster County, York County, Pennsylvania. It took effect at Sep 1, 2018, 6:00 AM EDT. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 4:51 AM EDT (08:51 UTC)
In effect from
Sep 1, 2018, 6:00 AM EDT
Expired
Sep 1, 2018, 9:34 AM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Lancaster County, PA, York County, PA

The river

Written for the forecast point Conestoga River at Lancaster (LNCP1).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01576500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

486 
WGUS41 KCTP 010851
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
451 AM EDT Sat Sep 1 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Conestoga River At Lancaster

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this morning.

&&

PAC071-133-012051-
/O.NEW.KCTP.FL.W.0048.180901T1000Z-180901T2230Z/
/LNCP1.1.ER.180901T1000Z.180901T1200Z.180901T1630Z.NO/
451 AM EDT Sat Sep 1 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Conestoga River At Lancaster
* until this evening...Or until the warning is cancelled.
* At 4 AM Saturday the stage was...10.7 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by around 
  530 am and crest near 11.9 feet by around 8 am this morning.  The 
  river will fall below flood stage by this afternoon.
* At 11.0 feet...Grofftown Road will flood.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$
2 follow-up statements
036 
WGUS81 KCTP 010914
FLSCTP
Flood Statement 
National Weather Service State College PA
514 AM EDT Sat Sep 1 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Conestoga River At Lancaster

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued late this morning.

&&

PAC071-133-012113-
/O.CON.KCTP.FL.W.0048.180901T1000Z-180901T2230Z/
/LNCP1.1.ER.180901T1000Z.180901T1200Z.180901T1630Z.NO/
514 AM EDT Sat Sep 1 2018

The Flood Warning continues for
  The Conestoga River At Lancaster.
* until this evening...Or until the warning is cancelled.
* At 4 AM Saturday the stage was 10.7 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by around 6 am 
  this morning and crest near 11.9 feet by around 8 am. 
  The river will fall below flood stage by this afternoon.
* At 11.0 feet...Grofftown Road will flood.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$

PAC075-107-010944-
/O.CAN.KCTP.FL.W.0047.000000T0000Z-180901T1612Z/
/HTVP1.1.ER.180831T2025Z.180901T0131Z.180901T0758Z.NO/
514 AM EDT Sat Sep 1 2018

The Flood Warning is cancelled for
  The Swatara Creek At Harper Tavern.
* At 5 AM Saturday the stage was 8.8 feet and falling.
* The river fell below flood stage at 4 AM Saturday.
* Flood stage is 9.0 feet.
* The river will continue falling to 4.6 feet by Monday morning.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$
480 
WGUS81 KCTP 011334
FLSCTP
Flood Statement 
National Weather Service State College PA
934 AM EDT Sat Sep 1 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Conestoga River At Lancaster

&&

PAC071-133-011404-
/O.CAN.KCTP.FL.W.0048.000000T0000Z-180901T2230Z/
/LNCP1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
934 AM EDT Sat Sep 1 2018

The Flood Warning is cancelled for
  The Conestoga River At Lancaster.
* At 9 AM Saturday the stage was 9.5 feet and falling.
* Flood stage is 11.0 feet.
* The river crested below flood stage at 10.9 feet...And will 
  continue falling to 6.5 feet by Monday morning.

&&

LAT...LON 4013 7625 4010 7621 4003 7625 3999 7630
      4002 7635 4009 7629             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Sep 1, 4:37 AM EDT, 14 minutes earlier.

Area forecast discussion, Sep 1, 4:37 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
437 AM EDT Sat Sep 1 2018

.SYNOPSIS...
A stalled out frontal boundary will stay near the Mason-Dixon
line through much of today. Surface high pressure over the
canadian Maritimes will extend its ridge along the New England
Coast and into Pennsylvania this weekend. A southeasterly flow
of slightly cooler and moist air off the Atlantic will lead to
widespread low clouds across Central Pennsylvania and the
Susquehanna Valley for much of the day with most or all
precipitation this morning falling as just some patchy drizzle.
Breaks in the clouds this afternoon, especially across southern
and western Pennsylvania, will help to fire up scattered
showers and isolated thunderstorms mainly across southern and
western parts of the state. A cluster of these showers and
storms will drift northeast across Central PA and the Susq
Valley this evening through early tonight, with mainly dry
conditions later on tonight. Warm, humid and mainly dry
conditions will persist right through early in the upcoming
week as high pressure aloft builds north across the Mid Atlantic
States.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread Stratus blanketed practically the entire region early
today, and we don't expect to see much change for the bulk of
today as this 3-4 kft thick layer (based from several hundred
feet AGL across the higher terrain, to between 1000-1500 ft AGL
over the Susq Valley) will just lift a little late this morning
and afternoon.

HREFV2 and latest runs of the HRRR and RAP suggest just patchy
drizzle and perhaps a brief, few minute shower across the
Central Mtns and Laurels through 14Z, then pretty much dry
between 14Z-23Z.

A weak mid level trough tries to punch through the building
heights aloft and mean 591 DAM 500 mb heights over PA during the
afternoon and evening hours. This feature should weaken, but not
before is leads to the development of one or more clusters of
showers and some embedded TSRA forming across SW PA later this
afternoon, before tracking across the Laurels around sunset then
gradually weakening and shrinking in areal coverage this
evening as it encounters the much more stable/cloudy airmass
east of the Allegheny Front.

The chance of measurable precip today through 00Z Sunday will
average just 15-25 percent across the NE half of the CWA (where
PWATs will decrease by up to 5 MM during the day over northern
PA) to around 60 percent in the far SW late today and this
evening (where PWATs will climb from around 30MM this morning to
nearly 45MM this evening).

Temps early today will be quite uniform between 65 and 70
degrees as a result of the thick low clouds and light SE wind.
Max temps this afternoon will be in the mid to upper 70s over
most of the CWA, except around 80F in the SE PA metro areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
The aforementioned cluster of weakening convection near the
leading/eastern edge of higher, 40-45mm PWAT air will drift
east, and then appear to shrink to the SE (over Scent PA) as it
stays within the narrowing area of best sfc based cape between
1200-1600 j/kg. Expect most or all of the showers to dissipate
near or sink south of the Mason- Dixon line by midnight tonight,
with just some highly isolated showers or patchy drizzle
resuming elsewhere as the ridge- shrouding low clouds expand
north and west once again late.

Min temps early Sunday will be almost identical to those this
Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Strong upper ridge will rebuild over the region Sunday through
Tuesday with very warm to hot and humid conditions prevailing
for much of the coming week. Anomalous PWATS spread northward
on Sunday and remain over the region through this period.
Well above normal temperatures, high humidity and scattered
diurnally-driven convection are expected each day under this
regime.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A moist easterly flow off of the Atlantic Ocean will keep
central Pa covered in stratus and patchy drizzle this morning
with cigs ranging between 500-1500kt. Some modest improvement is
expected by this afternoon with cigs rising a bit and drizzle
ending. Model soundings and SREF/HREF probability charts
indicate a return to VFR conditions is likely over the western
half of the state from KBFD to KJST, while the eastern airfields
remain under a mvfr stratus deck.

Scattered showers and thunderstorms associated with an
approaching warm front could produce a brief reduction in a few
spots this afternoon or evening. Later tonight, the focus will be
on lowering cigs, as low levels cool/moisten. Model soundings
support indicate some locations could dip to ifr by midnight.

.Outlook...

Sun...AM low cigs likely. Isold PM tsra impacts.

Mon-Wed...Patchy AM fog possible. Isold PM tsra impacts.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Fitzgerald/Ceru
AVIATION...Fitzgerald
Hazardous weather outlook, Aug 31, 10:14 PM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1014 PM EDT Fri Aug 31 2018

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049-
050-020215-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-
1014 PM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-051>053-056>059-063>066-020215-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1014 PM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:11 PM EDTAreal Flood AdvisoryCTPBedford2 hr
Aug 31, 8:59 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria2 hr
Aug 31, 10:59 PM EDTAreal Flood WarningCTPLancaster, York6 hr
Sep 1, 3:24 PM EDTAreal Flood AdvisoryCTPSomerset3 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.